Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Cheyenne, WY

April 3, 2001Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 3, 2001, 5:07 PM MDT for Laramie County, Wyoming. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2001, 5:07 PM MDT (23:07 UTC)
Expired
Apr 3, 2001, 5:50 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:07 PM MDTHail 0.88Cheyenne, WY
Apr 3, 5:13 PM MDTHail 0.75Cheyenne, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 032308
SVRCYS

WYC021-032350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 550 PM MDT

* AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CHEYENNE...OR ABOUT 6 MILES NORTH OF
  CHEYENNE...MOVING NORTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE WHITAKER...HORSE CREEK...GUN
  BARREL AND FEDERAL

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

$$
JK
WCJIN-WYSE

LAT...LON 4118 10522 4125 10418 4154 10421 4159 10527

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:12 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 3, 3:12 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT TUE APR 3 2001

PER LAPS...ONLY SLGT NEG INSTABILITY HAS DVLPD THIS AFTN FROM
LAR TO DGW NEWD.  LOW CLDS/FOG HAVE HELD STRONG OVER MOST OF THE
NEBRASKA PNHNDL...KEEPING TEMPS TOO COOL TO GET MUCH GOING AT ALL.
SO...WILL BE TONING BACK TSTM POPS AND STRENGTH OF THESE FOR THIS
EVENING.  HIGHEST POPS LOOK TO BE OVER NRN PTNS OF CWA WHERE MDLS
ALL PROG A WK SHRTWV TROF TO MOVE THRU.  FOG WILL OBVIOUSLY BE
WDSPRD TNGT OVER ERN CWA...MAINLY E OF I-25.  GUIDANCE POPS LOOK
A BIT TOO HIGH THIS EVENING.  ON WED...DRIER SSWLY SFC FLOW SETS UP
BY MIDDAY WITH BEST INSTABILITY AND CONVERGENCE OVER NERN AND
FAR ERN PTNS OF CWA IN THE AFTN.  SPC OTLK MAY BE A BIT OVERDONE
EXCEPT FOR FAR NERN CWA.  WILL GO WITH JUST 10-20 PERCENT POPS WED
AFTN INCRG SLGTLY WED NIGHT...AGAIN ESPECIALLY OVER NRN CWA WHERE
CDFNT SETTLES DOWN FROM THE N.  THU WILL BE A TOUGH CALL AT THIS
POINT WITH MOIST UPSLP FLOW OVER NRN CWA WHILE DRIER SSWLY AIR
RMNS OVER WRN PTNS.  COULD BE SOME DECENT TSTMS OVER SE WY AND
SRN PNHNDL THU AFTN WHERE SFC CONVERGENCE GREATEST.  WILL GO ALG
WITH GUIDANCE IDEA OF SCT POPS MOST AREAS THU.  MILD TEMPS ON WED
WITH MAV/FWC COMPROMISE IN ORDER.  FWC TEMPS LOOK TOO COOL ON THU.

EXTENDED...CWA REMAINS IN AN UNSETTLED PATTERN THROUGH THE EXTENDED
PERIOD. THE LONG WAVE TROUGH OVER THE WEST COAST OPENS UP AND
EJECTS NORTHEAST ACROSS WY ON FRIDAY. MODELS SIMILAR IN MOVING H7
CLOSED LOW ACROSS NORTHERN WY...KEEPING OUR CWA IN THE WARM AIR. COLD
AIR MOVES INTO ERN PLAINS BEHIND THE SYSTEM. ON SAT...A WEAK SHORT
WAVE RIDGE OVR THE STATE WITH MORE SHORT WAVE ENERGY MOVING ACROSS
THE STATE LATE SATURDAY. NEXT SYSTEM DROPS SOUTH INTO THE WEST COAST.
BY DAYS 6 AND 7 OUR CWA IN SW FLOW ALF WITH SOME LOW LVL UPSLOPE FLOW
OVER ERN PORTION OF THE CWA.

.CYS...
WY...NONE.
NE...NONE.

JL(H,S)

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:52 PM MDTSevere Thunderstorm WarningCYSLaramie38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.